Florida, 2016

Flash Flood in Florida, October 1, 2016

October 1, 2016 · NWS MLB · 1 event in 1 county or zone

Three to five inches of rain fell within metro Orlando in less than an hour due to a stationary thunderstorm. Inundation over one foot occurred in the Pine Hills and Fairview Shores, just northwest and north, respectively, of downtown Orlando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Three to five inches of rain fell within metro Orlando in less than an hour due to a stationary thunderstorm. Inundation over one foot occurred in the Pine Hills and Fairview Shores, just northwest and north, respectively, of downtown Orlando. Numerous cars become stranded by the high water. Water approached the front doors of several businesses. At least two major roadways were temporarily closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 1, 2:05 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 1, 2:05 PM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
305 PM EDT SAT OCT 1 2016

.DISCUSSION...

Current-Tonight...The weak quasi-stationary boundary across the I-4
corridor early this afternoon is forecast to advance slowly
northward through the night as weak high pressure noses into the
area from the east. Water vapor imagery continues to show a distinct
difference in mid/upper moisture along the I-4 corridor, with more
moist air southward. 915MHZ Cape wind profilers show generally light
(5-10 kts) S/SW winds from just off of the surface through around
10.0 kft.

Convection has had a tough time thus far developing and staying
organized. Local mesoscale models still favoring later development
for convection this afternoon, as well as into the interior for
favored location. It remains to be seen if resulting convection late
today will send outflow boundaries back toward the east coast, thus
igniting future showers/storms here this evening. Temperatures aloft
remain cool so a few strong storms will again be possible, mainly
over the interior. Will perform a pre-first period wording for the
afternoon zone's package.

A more persistent onshore flow is expected tonight near the coast as
the atlc ridge builds back in which should keep low temps noticeably
milder in the mid 70s at the coast. In addition, nocturnal storms
over the water will have a better chance to approach the coast so
will keep chance PoPs along the east coast overnight.

...Previous Extended Forecast Discussion Slightly Modified...

Sun-Mon...Zonal jet over central/eastern Canada will drag an H100-
H70 blocking ridge into the NW Atlc on Sunday. This will allow the
large H100-H70 cutoff low currently dominating the WX pattern over
the SE CONUS to lift north into the Great Lakes region. There it
will gradually become absorbed by the northern stream by midday
Monday. As the low lifts north, the Atlc ridge axis over south FL
will build north into the panhandle...allowing mean winds through
the H100-H70 lyr to shift from E/SE on Sun to due E on Mon.

Source region has sufficient moisture to maintain at least sct PoPs
to start the week...PWat values increasing to 1.75"-2.00" by 18Z
Sun. PoPs 40-50pct on Sun as SE winds thru the H85-H70 lyr and
southerly winds abv H70 will tend to focus convection alng the spine
of the peninsula...while mid/upr lvl dynamic support will be
enhanced by the H85-H50 trof extending from the cutoff low into the
Deep South. PoPs decreasing to 40-50pct on Mon as a stronger erly
wind component thru the H100-H70 will tend to focus diurnal precip
over the west half of the peninsula...while dynamic support will be
waning as the cutoff low lifts north and dampens out. No change in
airmass...temps will be within a deg or two of recent readings with
maxes in the U80s/L90s...mins L/M70s.

Convective potential will be enhanced by relatively cool/unstable
mid lvl air...H70 temps btwn 8C-9C and H50 temps btwn -8C/-9C will
yield lapse rates of 6.5-7.0C/km thru the lyr.

Tue-Sat... Forecast continues to hinge on the future NHC track of
major Hurricane "Matthew" in the south central Caribbean. The system
is forecast make a sharp northwest turn over the next 24hrs before
heading due north north toward the Windward Passage/eastern Cuba
through Monday evng. Model guidance suggests "Matthew" lifting thru
the central Bahamas as a Cat 2 hurricane btwn 00Z Tue and 00Z
Wed...by which time the east central FL peninsula will fall
increasingly under the influence of its wind field.

At a minimum, this would result in breezy/windy conditions
especially at the coast with building seas/surf and dangerous rip
currents at the beaches. Significant beach erosion will be possible
as well. Beyond that, it remains too early to speculate on specific
impacts to east central Florida or their timing, as average 5 day
position errors are on the order of 250NM. It should also be noted
that the forecast path of "Matthew" would bring the system toward
the FL Peninsula at a highly oblique angle. Even a small position
change could result in a large landfall error. Residents are urged
to pay close attention to the evolution of this system.
Climatologically we remain in the heart of the Atlantic hurricane
season.

&&

.AVIATION...Onshore flow remains fairly light this afternoon. Winds
will again become L/V this evening/overnight. Waiting for afternoon
convection to get going across ECFL. Greatest chances to affect
terminals mid-late afternoon into early evening. Tempo MVFR in
aftn/evening convection. Will monitor for nocturnal convection over
the Atlantic waters this evening/overnight as a more persistent
onshore flow may bring some of this activity toward coastal
terminals. Can't rule out some patchy stratus/ground fog around
again Sun morning. If any does develop, it will likely burn
off/dissipate by mid to late morning.

&&

.MARINE...Remainder of afternoon/Tonight...A weak frontal boundary
continues across our northern local coastal waters this afternoon.
It is forecast to nudge a bit more northward over the next 24hrs as
weak ridging builds across the area from the east. Winds are
forecast to remain onshore thru tonight. Wind speeds generally AOB
10 kts. An increasing fetch will gradually bump up seas to 3 feet
near shore and 4 ft offshore tonight.

...Previous Extended Marine Forecast Discussion...

Sun-Mon...Bermuda Ridge axis over the south FL Peninsula will lift
into the panhandle on Sun, then will steadily erode as it is
squeezed by a short wave trof over the ern seaboard and by hurricane
Matthew's approach from the south. A light to gentle easterly breeze
will prevail thru sunset Mon, freshening to a gentle to moderate
easterly breeze Mon night. The prevailing easterly component will
push a small swell into the lcl Atlc waters that will enhance local
wave heights. Seas 3-4ft thru Mon evng, building to 4-5ft by
daybreak Tue.

Tue-Wed...Fcst will be dependent on the future track of Hurricane
"Matthew" currently located over the south central Carib. The
official NHC forecast brings "Matthew" acrs the central Bahamas btwn
00Z Tue and 00Z Wed, with boating conditions deteriorating steadily
aft daybreak Tue. The fcst track would begin to buckle the lcl pgrad
by midday Tue, forcing winds to back to the E/NE while increasing to
15-20kts by sunset Tue. Lcl pgrad would tighten steadily thru Wed
with full blown advisory conditions areawide by midday. Seas 4-5ft
Tue, building to 5-6ft Tue night, to 8-12ft Wed, then 10-15ft Wed
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  73  86 /  30  40  20  40
MCO  73  88  74  87 /  30  50  20  50
MLB  74  88  75  87 /  40  40  20  40
VRB  72  88  75  88 /  40  40  20  40
LEE  71  89  72  87 /  30  50  20  50
SFB  73  89  73  87 /  30  50  20  50
ORL  74  88  74  88 /  30  50  20  50
FPR  73  88  73  88 /  30  40  20  40

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER/AVIATION....Volkmer
Hazardous weather outlook, Oct 1, 2:18 PM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT SAT OCT 1 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020400-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
318 PM EDT SAT OCT 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A CHANCE OF SHOWERS AND LIGHTNING STORMS IS EXPECTED TO CONTINUE
THIS AFTERNOON AND EARLY EVENING ACROSS INTERIOR AREAS FROM
OSCEOLA COUNTY NORTHWARD AS THE EAST COAST SEA BREEZE MOVES SLOWLY
INLAND. A FEW STRONG STORMS ARE POSSIBLE WITH CLOUD TO GROUND
LIGHTNING STRIKES...GUSTY WINDS TO 40 MPH AND LOCALLY HEAVY
RAINFALL.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK OF RIP CURRENTS
AT EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH LIFEGUARDS ABOUT
LOCAL CONDITIONS BEFORE ENTERING THE SURF AND DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
THERE WILL BE RISK OF WIND GUSTS TO 35 TO 40 MPH ACROSS INTERIOR
AREAS FROM LATE AFTERNOON INTO EARLY EVENING WITH ANY STRONGER
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MAJOR HURRICANE MATTHEW IS CURRENTLY LOCATED IN THE CENTRAL
CARIBBEAN AND IS FORECAST TO MOVE SLOWLY WESTWARD THIS AFTERNOON THEN
TURN NORTHWARD ON SUNDAY AND APPROACH EASTERN CUBA TUESDAY MORNING.
MODEL GUIDANCE SUGGESTS THE HURRICANE WILL THEN LIFT NORTH ACROSS
THE BAHAMAS INTO MID TO LATE WEEK. AT A MINIMUM, THIS WOULD
RESULT IN BREEZY CONDITIONS ESPECIALLY AT THE COAST WITH BUILDING
SEAS, SURF AND DANGEROUS RIP CURRENTS AT THE BEACHES FOR THE
LATTER PART OF THE WORK WEEK. SIGNIFICANT BEACH EROSION WILL BE
POSSIBLE AS WELL.

RESIDENTS AND VISITORS TO EAST CENTRAL FLORIDA ARE ENCOURAGED
TO MONITOR THE LATEST TRACK AND INTENSITY FORECASTS ON HURRICANE
MATTHEW FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

15

In the hours before

Special weather statement, Oct 1, 6:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
740 PM EDT SAT OCT 1 2016

FLZ045-046-020030-
ORANGE FL-SEMINOLE FL-
740 PM EDT SAT OCT 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST SEMINOLE AND
WESTERN ORANGE COUNTIES FOR STORMS WITH EXCESSIVE LIGHTNING...

AT 736 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
LAKE MARY TO NEAR WINDERMERE. WEATHER SPOTTERS HAVE BEEN REPORTING
NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING WITH THESE STORMS.

WIND GUSTS OF AROUND 30 TO 40 MPH WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...SANFORD...APOPKA...ALTAMONTE SPRINGS AND OCOEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2873 8155 2879 8145 2878 8142 2879 8142
      2879 8141 2875 8129 2842 8141 2851 8155
TIME...MOT...LOC 2338Z 302DEG 1KT 2876 8135 2851 8149

CRISTALDI
Local storm report, Oct 1, 6:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
754 PM EDT SAT OCT 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            4 S ALTAMONTE SPRINGS   28.60N 81.40W
10/01/2016                   ORANGE             FL   PUBLIC

            PUBLIC REPORT OF STREETS FLOODED WITH DRAINS OVERFLOWING
            AT LEE ROAD AND INTERSTATE 4.

&&

JC

The radar

The Melbourne radar (KMLB), 90 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
October 1, 7:15 PM EST to 8:15 PM EST
Where
Orange County, 0.86 mi SSW of Eatonville to 0.49 mi SSW of Lockhart
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.608, -81.384

Three to five inches of rain fell within metro Orlando in less than an hour due to a stationary thunderstorm. Numerous cars became stranded in water over a foot deep and required first responders to rescue at least five motorists in Pine Hills. The rush of water was so strong, it tore the front bumper off one car and nearly flipped it over. Six inches of water entered cars and the high water approached the front doors of businesses. Several major roadways were closed due to the high water. High water also flooded streets and drains overflowed at Lee Road and Interstate 4, and the intersection of Mills Avenue and Colonial Drive in Orlando.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658569.